Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 230, NWS Mobile, AL

July 14, 2020Conecuh County, Escambia County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 14, 2020, 2:42 PM CDT for Conecuh County, Escambia County, Monroe County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 2:42 PM CDT (19:42 UTC)
Expired
Jul 14, 2020, 3:15 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Conecuh County, AL, Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS54 KMOB 141942
SVRMOB
ALC035-053-099-142015-
/O.NEW.KMOB.SV.W.0230.200714T1942Z-200714T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
242 PM CDT Tue Jul 14 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Alabama...
  Northwestern Escambia County in south central Alabama...
  Southwestern Conecuh County in south central Alabama...

* Until 315 PM CDT.

* At 241 PM CDT, a severe thunderstorm was located over Uriah, or 9
  miles southwest of Frisco City, moving south at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Uriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8737 3123 8728 3119 8762 3125 8762
      3137 8759
TIME...MOT...LOC 1941Z 350DEG 8KT 3132 8750 

HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
792 
WWUS54 KMOB 141947
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
247 PM CDT Tue Jul 14 2020

ALC035-053-099-142015-
/O.CON.KMOB.SV.W.0230.000000T0000Z-200714T2015Z/
Monroe AL-Escambia AL-Conecuh AL-
247 PM CDT Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN MONROE...NORTHWESTERN ESCAMBIA AND SOUTHWESTERN
CONECUH COUNTIES...

At 247 PM CDT, a severe thunderstorm was located over Uriah, or 10
miles southwest of Frisco City, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Uriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3123 8728 3119 8762 3125 8762 3137 8759
      3141 8736
TIME...MOT...LOC 1947Z 350DEG 8KT 3131 8750 

HAIL...1.00IN
WIND...60MPH
 
$$
072 
WWUS54 KMOB 142005
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
305 PM CDT Tue Jul 14 2020

ALC035-053-099-142015-
/O.EXP.KMOB.SV.W.0230.000000T0000Z-200714T2015Z/
Monroe AL-Escambia AL-Conecuh AL-
305 PM CDT Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...
NORTHWESTERN ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES WILL EXPIRE
AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3123 8728 3119 8762 3125 8762 3137 8759
      3141 8736
TIME...MOT...LOC 2005Z 350DEG 8KT 3128 8749 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:22 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 12:22 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1222 PM CDT Tue Jul 14 2020

.NEAR TERM /Now Through Wednesday/...Monitoring a cu field that is
beginning to percolate across the area this afternoon, per latest
visible satellite imagery. Scattered thunderstorms are expected
by peak heating hours, continuing into the evening before
dissipating after sunset with the loss of daytime heating. The
environment today once again supports wet microburst potential
given moist boundary layers, dry air aloft, and plenty of
instability. As a result, some of the stronger storms this
afternoon could be capable of producing locally damaging wind
gusts in addition to the typical summertime hazards of frequent
lightning and heavy downpours. The deep-layer wind profile remains
weak, meaning storm motion will be slow and heavily dependent on
initiating boundaries/outflows, so cannot rule out a few instances
of minor flooding and ponding in areas that see heavy rain
persist for more than an hour. A Heat Advisory remains in effect
for portions of southeast Mississippi and coastal counties until 7
pm CDT this evening.

Quiet weather is expected tonight with lows remaining in the mid
70s inland and upper 70s along the coast. A weak upper low pinches
from a departing mid-latitude trough and retrogrades southwestward
over the local area on Wednesday. Height falls associated with
this low will help support a greater thunderstorm coverage
Wednesday morning through Wednesday evening, with PoPs increasing
to around 60-70% for much of the area. Could once again see a few
instances of locally damaging wind gusts and minor flooding issues
in the heavier storms. Temperatures on Wednesday will remain a
few degrees cooler than the past few days thanks to the increased
coverage in rain and clouds. Highs reach the upper 80s to low
90s/ Heat indices are expected to stay below advisory criteria,
around 100 to 105 degrees. /49

&&

.AVIATION...
18Z issuance...A cu field with mostly VFR (locally MVFR) cigs is
forming across much of the area at this time while an upper cloud
deck pushes in from the northwest. The cu field will be suppressed
beneath the upper cloud deck, but elsewhere it is expected to
percolate through the afternoon hours as scattered thunderstorms
develop across the area. Thunderstorms today will be capable of
producing strong, erratic wind gusts in addition to locally lower
cigs/vis and frequent lightning. Convection dissipates after
sunset, leaving mostly VFR conditions through tonight before more
thunderstorms develop Wednesday. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 14, 1:17 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
117 PM CDT Tue Jul 14 2020

MSZ078-141900-
Stone MS-
117 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN STONE COUNTY UNTIL 200 PM CDT...

At 117 PM CDT, the strong thunderstorm was located near Perkinston,
or 8 miles southwest of Wiggins, moving south at 10 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3082 8921 3078 8909 3068 8908 3068 8924
      3065 8924 3065 8934 3071 8934
TIME...MOT...LOC 1817Z 020DEG 8KT 3075 8919
Special weather statement, Jul 14, 2:40 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT Tue Jul 14 2020

ALZ053-055-262-142030-
Clarke AL-Baldwin Inland AL-Monroe AL-
240 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN AND SOUTH CENTRAL CLARKE
COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, the strong thunderstorm was located 13 miles west of
Uriah, or 14 miles southeast of Jackson, moving south at 10 mph.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Monroe, north central Baldwin and south central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3138 8763 3115 8769 3122 8794 3123 8793
      3142 8776
TIME...MOT...LOC 1940Z 019DEG 8KT 3135 8773

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:40 PM CDTSpecial Weather StatementMOBWashington50 min
Jul 14, 4:04 PM CDTSpecial Weather StatementMOBMobile26 min
Jul 14, 4:09 PM CDTSevere Thunderstorm WarningMOBMobile36 min
Jul 14, 4:12 PM CDTSpecial Weather StatementMOBClarke33 min
Jul 14, 4:13 PM CDTAreal Flood AdvisoryMOBMobile62 min
Jul 14, 4:23 PM CDTSpecial Weather StatementMOBChoctaw67 min
Jul 14, 4:48 PM CDTSpecial Weather StatementMOBClarke42 min
Jul 14, 4:50 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.